View Full Version : Very difficult to eat because of ADD meds; what can I do?


lisdex
08-25-10, 11:52 PM
I've been on Vyvanse for about two months now and while it has helped my ADD a ton it hasn't come without a price. One of the side effects I've been experiencing from it has been a majorly decreased appetite, something I thought would be good since I'm trying to lose weight anyway. However, I expected my appetite to just become less strong, not disappear entirely. For the first month I had no appetite at all at any point during the day and would force myself to eat but would feel sick afterward if it was anything more substantial than an apple or some popcorn.

The total appetite loss lasted about 4 or 5 weeks. Starting at the beginning of August I began to regain an appetite, but only when the Vyvanse wears off, i.e. between 11PM and 2:00AM at night. I usually go to sleep around 1 or 2AM at night and wake up around 10 or 11AM in the morning. From the time I wake up until just a few hours before I go to bed, I won't have any appetite at all and it's very hard to get much of anything down...then around my bedtime or a few hours before I'll suddenly have a large appetite again. I know that eating right before bed is not a good idea, especially when it's a big meal or my only meal of the day, but I figure it has to be better than not eating at all. The biggest drawback of it that I've found is that since this new late-night-only appetite began I haven't been able to lose any weight at all, no matter how much exercise I get. So I have a very low caloric intake but am still gaining weight because the food I eat is always late at night. It's not an ideal situation to say the least but I'm not sure what I can do about it. The medication helps too much otherwise to stop taking it for this reason, however. Also, taking a lower dose seems to have no different effects in terms of appetite or its timing.

Basically, I want to have more of an appetite in the morning and during the day but much less of an appetite at night before I go to sleep. Is there any way to accomplish this? And if not -- if eating late at night turns out to be my only option for the time being -- what types of foods can I eat that would be least problematic for eating right before bed and would also provide the most nutrition and the least weight gain? Thanks for any help.

meridian
08-26-10, 12:09 AM
Hi Lisdex and welcome to the Forums.

Have you raised this issue with your prescribing doctor?

Perhaps your dose is too high?

Perhaps you should try to eat a big breakfast before taking your dose?

Best of luck!

βĩο₱Ħعℓĩᶏ
08-26-10, 03:42 AM
Try eating something before you take your meds.

When I have troubles eating, I find I actually just don't want to chew... as weird as that sounds. Often, I interpret this as not being hungry--which is just not the case.

I find that drinking milk/soy shake made with a protein powder mix (there are a few really yummy ones out there) that I like (as long as it's shaken... not stirred) that it gives me needed energy, and jump starts my metabolism...

I have also found that I don't have such an urge for large meals since starting adderall,

I prefer to have a bag of nuts, dried fruits, and other snacky things around. I like the dried fruits because they are instant sugar, I like the nuts cuz they sustain a bit longer... hard boiled eggs and crackers are also good to have around.

I dunno, I guess I don't see anything wrong with eating like a bird.

icee411
08-26-10, 03:42 PM
***
EDIT: Apparently I started typing before I read enough of your post. There are some tips that you may find helpful, but I would not recommend the medication I discuss based upon your desires. I am keeping it all posted though, as I believe it could help others.
***

Within 3 weeks of starting Adderall, I went from 102lbs (naturally) to 94lbs. I was put on an additional medication called Periactin (generic: Cyproheptadine). Its efficacy builds over several weeks, but it is well worth it.

While it's building, it's important to try and eat. Eating before you medicate, as mentioned, is a great idea. My nutritionist at that time suggested (based upon foods I like) a peanut butter & jelly sandwich with soft oatmeal bread (http://www.pepperidgefarm.com/ProductDetail.aspx?catID=751&prdID=11804) (delicious with PB & grape jelly!) and a glass of orange juice for breakfast, maybe a banana if I could manage. I also set strict personal restrictions, telling myself that if I wanted to take another Adderall, I had to eat AT LEAST a few bites of something beneficial. While I studied, I would drink one or two of the small, shot-sized Danimals yogurt drinks, which I used to think were so disgusting but now love.

It also was a HUGE incentive when I realized that not eating much hinders the overall effectiveness of the medication.

Two years later, I am still on Periactin and remaining stable at a natural weight of 104lbs. If I forget a few days in a row, I can begin to notice a slight decrease in hunger. One thing that stuck out for me was when my doctor warned me that I may end up eating too much. I didn't believe her, but it's true. At first, it merely helps you to be able to put ANY food in your mouth while on medication without feeling sick. Later, you might actually have slight cravings. Finally, I got to a point that - through routine and persistence - my body was trained to want a full-on meal after every dose of Adderall. Lately, I haven't been as persistent, so I don't crave meals often, but eating is no problem whatsoever.

The only big thing to note is that while eating on Adderall is very doable, eating while not on Adderall can be ridiculous. I find myself eating meal after meal after meal on non-Adderall days, finally filling myself up (which can be difficult sometimes), and then being hungry an hour or so later. I commonly find myself reminding others that I take an 'appetite stimulant' (see next paragraph about this) when they comment on my eating capabilities. Personally, I think for me it works well, as eating a lot one day balances out not eating a whole lot the next (though I don't know how that affects one's body overall). FYI: My personal prescribed dose is 4mg a night (I can't remember if I started at 2mg, but possibly so).

Periactin is not technically an appetite stimulant. It is actually an antihistamine, usually prescribed for allergies. Appetite stimulation/weight gain is not an "approved use" for it by the FDA, as it is actually a known side effect of the drug. It is not too uncommon to see this as an "other use," because it's no secret that continual use most likely WILL increase your appetite. So if you have allergies, that's 2 birds with one stone! It can have mild sedative effects too, so if you take it at night as you likely would, that could be three birds (I never got this effect though)!

Overall, Periactin has been a godsend throughout my Adderall journey. I would highly, HIGHLY recommend educating yourself on this medication and discussing it with your doctor.

jonny87
01-04-11, 03:27 PM
My pdoc has just segested periactin to me.

I am worried about the sedative effects of it tho (my ADHD-PI/SCT makes me tired enough as it is). But I would really like to have a good appetite for once.

Might give it a go

Jonny

BarbieBlonde
07-27-11, 02:05 AM
I'm having the same issue! I was on concerta and I would have ZERO appetite during the day. Eating was impossible. I'd also wake up at 2-3 am craving food.
My doc then switched me to Ritalin la and I work to eat breakfast. (the breakfast thing is horrible as Ive always been the person to have a coffee and then eat a few hours later) I also wait to take a dose if I know a big meal is happening within the next 30-45 min.
I have lost a lot of weight which was great but not so much now. I was 143 when I started stimulant medications. Now Im hovering between 119-124 lbs.
Oh and I drink ensure if I can't eat a meal just to have protein and up my calories.
Hope it helps!